Alert archive / Kansas / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 166, NWS Goodland, KS

July 13, 2006Graham County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Jul 13, 2006, 5:47 PM CDT for Graham County, Kansas. It was in force for 58 min. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 13, 2006, 5:47 PM CDT (22:47 UTC)
Expired
Jul 13, 2006, 6:45 PM CDT
In force
58 min
Issued by
NWS Goodland, KS
Area
Counties, with a storm outline in the text

County Graham County, KS

The radar

The Grand Island radar (KUEX), 155 km from the middle of the area, began a volume at 22:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 13, 6:00 PM CDTTSTM WND GST 7016 Nw Hill City, KS
Jul 13, 6:00 PM CDTHAIL 116 Nw Hill City, KS
Jul 13, 6:19 PM CDTTSTM WND DMG1 N Penokee, KSPOWER LINES DOWN ON HIGHWAY 24.
Jul 13, 6:25 PM CDTTSTM WND GST 64Hill City, KSMEASURED AT HILL CITY ASOS.
Jul 13, 6:42 PM CDTHAIL 15 S Hill City, KS
Jul 13, 6:45 PM CDTHAIL 17 Sse Hill City, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this severe thunderstorm warning; the first came 13 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 13, 4:07 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 10.8 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2006-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 909 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2006-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 65 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
909 J/kg
Mixed-layer CIN
-279 J/kg
Mixed-layer LCL
2242 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
65 m²/s²
0-3 km storm-relative helicity
140 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGLD 132247
SVRGLD
KSC065-132345-
/O.NEW.KGLD.SV.W.0166.060713T2247Z-060713T2345Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
547 PM CDT THU JUL 13 2006

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GRAHAM COUNTY IN NORTHWEST KANSAS...

* UNTIL 645 PM CDT

* AT 544 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 18
  MILES NORTH OF MORLAND...OR ABOUT 18 MILES SOUTHWEST OF NORTON...
  MOVING SOUTH AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MORLAND AROUND 615 PM CDT...
  PENOKEE AND HILL CITY AROUND 620 PM CDT...
  BOGUE AROUND 630 PM CDT...

WHEN THUNDERSTORMS ARE OCCURRING...MOVE INDOORS. DO NOT STAND BY
WINDOWS. UNLESS IT IS AN EMERGENCY...AVOID USING TELEPHONES THAT HAVE
CORDS ATTACHED TO THEM...COMPUTERS...AND ELECTRICAL APPLIANCES UNTIL
THE STORM HAS PASSED. DAMAGING WINDS...LARGE HAIL...VERY HEAVY
RAIN...AND FREQUENT DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE
THUNDERSTORMS.

LAT...LON 3956 9964 3956 10015 3922 10015 3922 9962

$$

KILLINGSWORTH
3 follow-up statements
000 
WWUS53 KGLD 132305
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
505 PM MDT THU JUL 13 2006

KSC065-132345-
/O.CON.KGLD.SV.W.0166.000000T0000Z-060713T2345Z/
GRAHAM KS-
605 PM CDT THU JUL 13 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR GRAHAM COUNTY...

AT 600 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS
LOCATED 15 MILES NORTH OF PENOKEE...OR ABOUT 16 MILES NORTHWEST OF
HILL CITY...MOVING SOUTHEAST AT 20 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  MORLAND BY 630 PM CDT...
  PENOKEE BY 635 PM CDT...
  HILL CITY BY 640 PM CDT...
  BOGUE BY 645 PM CDT...

THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND DAMAGING 
HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM 
WINDOWS

LAT...LON 3956 9964 3956 10015 3922 10015 3922 9962

$$

KILLINGSWORTH
000 
WWUS53 KGLD 132319
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
519 PM MDT THU JUL 13 2006

KSC065-132345-
/O.CON.KGLD.SV.W.0166.000000T0000Z-060713T2345Z/
GRAHAM KS-
619 PM CDT THU JUL 13 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR GRAHAM COUNTY...

AT 616 PM CDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF
PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.
 THIS STORM WAS LOCATED 8 MILES NORTH OF HILL CITY...MOVING SOUTHEAST
AT 30 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  PENOKEE BY 625 PM CDT...
  HILL CITY BY 630 PM CDT...
  BOGUE BY 640 PM CDT...

PLEASE REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
GOODLAND.

LAT...LON 3956 9964 3956 10015 3922 10015 3922 9962

$$

KILLINGSWORTH
000 
WWUS53 KGLD 132332
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
532 PM MDT THU JUL 13 2006

KSC065-132345-
/O.CON.KGLD.SV.W.0166.000000T0000Z-060713T2345Z/
GRAHAM KS-
632 PM CDT THU JUL 13 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR GRAHAM COUNTY...

AT 627 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS
IN EXCESS OF 70 MPH.  THIS STORM WAS LOCATED NEAR HILL CITY...MOVING
SOUTHEAST AT 30 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  BOGUE BY 640 PM CDT...

THIS THUNDERSTORM WILL PRODUCE DAMAGING WINDS RESULTING IN AREAS OF
NEAR ZERO VISIBILITY IN BLOWING DIRT. USE EXTREME CAUTION IF YOU MUST
TRAVEL AND BE ALERT FOR RAPIDLY CHANGING VISIBILITY.

PLEASE REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
GOODLAND.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT
FRIDAY MORNING FOR NORTHWESTERN KANSAS AND SOUTHWEST NEBRASKA.

LAT...LON 3956 9964 3956 10015 3922 10015 3922 9962

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 3:24 PM CDT, 2 hours 23 minutes earlier.

Area forecast discussion, Jul 13, 3:24 PM CDT, 2 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
224 PM MDT THU JUL 13 2006

.DISCUSSION...FORECAST CONCERNS INCLUDE CHANCES FOR CONVECTION
THIS EVENING THEN TEMPERATURES THROUGH REST OF THE FORECAST.
LATEST 19Z SURFACE MAP ANALYSIS SHOWED A SURFACE TROUGH ACROSS
CENTRAL NEBRASKA INTO WESTERN KANSAS MOVING SLOWLY EASTWARD.  LATEST
IR AND WATER VAPOR SATELLITE IMAGERY SHOWED STRONG SHORTWAVE
MOVING EASTWARD ACROSS SOUTHERN SOUTH DAKOTA. BROAD ANTICYCLONIC
CIRCULATION OF STRONG UPPER RIDGE SEEN OVER WESTERN CONUS BUILDING
SLOWLY EAST WHILE BROAD TROUGH DEEPENS OVER THE EASTERN PACIFIC.

THIS AFTERNOON LOWER DEWPOINTS WERE EVIDENT IN SURFACE
OBSERVATIONS SPREADING SLOWLY WEST TO EAST AND HAD MADE IT AS FAR
EAST AS GOODLAND BY EARLY AFTERNOON. BEST MOISTURE AND STRONG
INSTABILITY WAS PRESENT OVER EASTERN AND SOUTHEAST PORTIONS OF
FORECAST AREA.

FOR TONIGHT WILL KEEP CHANCE MENTION FOR THUNDERSTORMS WITH SOME
SEVERE WORDING FOR EASTERN ZONES MAINLY ALONG AND EAST OF
HITCHCOCK TO THOMAS TO WICHITA COUNTY LINE. WILL EXPECT THESE
STORMS TO MOVE EASTWARD OUT OF FORECAST AREA BY OR BEFORE
MIDNIGHT. WILL KEEP MENTION OF SILENT 10 POPS FOR REST OF FORECAST
AREA IN CASE ONE OR TWO STORMS DEVELOP HERE. AS FOR LOW TEMPERATURES
TONIGHT WILL GO CLOSE TO GUIDANCE WITH LOW TEMPERATURES IN THE
MIDDLE 60S.

FOR FRIDAY STRONG UPPER RIDGE SLIDES EASTWARD INTO THE CENTRAL
HIGH PLAINS WITH STRONG SUBSIDENCE AND A DRY ATMOSPHERE. WILL HAVE
LOTS OF SUNSHINE WITH HOT TEMPERATURES. 850 MB MODEL TEMPERATURES
INDICATE HIGHS WILL BE IN THE UPPER 90S TO LOWER 100S.

FOR SATURDAY THROUGH SUNDAY WILL HAVE RIDGING OVERHEAD WITH A DRY
AND STABLE ATMOSPHERE. WILL KEEP HIGH TEMPERATURES BOTH DAYS IN
THE 100S WITH OVERNIGHT LOWS SATURDAY NIGHT IN THE MIDDLE TO UPPER
60S.

THE EXTENDED FORECAST PERIOD MONDAY THROUGH THURSDAY WILL BE DRY
WITH CONTINUED HOT TEMPERATURES IN THE UPPER 90S TO LOWER 100S FOR
HIGHS WITH OVERNIGHT LOW TEMPERATURES IN THE 60S.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&

LAMMERS
Hazardous weather outlook, Jul 13, 11:29 AM CDT, 6 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1029 AM MDT THU JUL 13 2006

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-141200-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1129 AM CDT THU JUL 13 2006 /1029 AM MDT THU JUL 13 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL QUICKLY DEVELOP AFTER 2 PM MDT (3 PM
CDT) ALONG A WELL DEFINED WIND SHIFT LINE AND INSTABILITY AXIS
EXTENDING FROM ROUGHLY TRENTON NEBRASKA TO COLBY KANSAS TO LEOTI.
THE BROKEN LINE OF STORMS WITHIN THIS AXIS WILL MOVE
SOUTHEAST...EXITING THE TRI-STATE AREA BY 10 PM MDT (11 PM CDT).

DUE TO FAVORABLE WIND SHEAR AND A VERY UNSTABLE AIR MASS...SOME
STORMS IN NORTHWEST KANSAS AND EXTREME SOUTHWEST NEBRASKA COULD
BECOME SEVERE. THE HIGHEST THREAT FOR SEVERE WEATHER WILL EXIST
ALONG AND EAST OF A LINE FROM LEOTI TO COLBY KANSAS TO MCCOOK
NEBRASKA. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN THREATS.
HOWEVER...A TORNADO WILL BE POSSIBLE WITH THUNDERSTORMS ON THE
SURFACE BOUNDARY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

FOR SATURDAY THROUGH WEDNESDAY TEMPERATURES WILL AVERAGE 100
DEGREES OR HIGHER FOR MUCH OF THE TRI-STATE AREA. THE COMBINATION
OF THE HEAT AND LIMITED CLOUD COVER WILL PROMOTE THE THREAT OF
DEHYDRATION FOR THOSE WORKING OR ENJOYING OUTDOOR ACTIVITIES
DURING THE TIME OF PEAK HEATING.

IF YOU PLAN TO BE OUTSIDE...AVOID PROLONGED EXPOSURE OR STRENUOUS
PHYSICAL ACTIVITY. YOUR BODY CAN LOSE UP TO A GALLON OF WATER AN
HOUR THROUGH PERSPIRATION. DRINK PLENTY OF FLUIDS TO AVOID
DEHYDRATION. WEAR LIGHTWEIGHT...LIGHT COLORED...LOOSE FITTING
CLOTHING. WEAR A HAT TO SHIELD YOURSELF FROM THE SUN...AND USE A
SUNSCREEN TO REDUCE POSSIBLE SUNBURN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING
ALONG AND EAST OF A LINE FROM LEOTI TO COLBY TO MCCOOK.

DDT/BULLER

In the hours before

Special weather statement, Jul 13, 4:06 PM CDT, 1 hour 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
306 PM MDT THU JUL 13 2006

KSZ004-132115-
NORTON-
406 PM CDT THU JUL 13 2006

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR NORTON COUNTY IN NORTHWEST KANSAS...

AT 404 PM CDT...SATELLITE IMAGERY AND NATIONAL WEATHER SERVICE
DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING 5
MILES SOUTHEAST OF WILSONVILLE...OR 17 MILES NORTHWEST OF NORTON...
AND MOVING SOUTHEAST AT 15 MPH.

PEOPLE IN NORTHERN NORTON COUNTY...SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. A WARNING MAY BE NEEDED IF THE STORMS MOVE INTO
THE AREA. BE READY TO SEEK SHELTER IF SEVERE WEATHER THREATENS.

KILLINGSWORTH
Local storm report, Jul 13, 5:11 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
411 PM MDT THU JUL 13 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     HAIL             6 NE REAGER             39.89N 100.02W
07/13/2006  E1.75 INCH       NORTON             KS   TRAINED SPOTTER

&&

BLM
Local storm report, Jul 13, 5:29 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
429 PM MDT THU JUL 13 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     HAIL             5 NW NORTON             39.89N 99.96W
07/13/2006  E1.75 INCH       NORTON             KS   PUBLIC

&&

BLM
Special weather statement, Jul 13, 5:32 PM CDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
432 PM MDT THU JUL 13 2006

KSZ016-132300-
GRAHAM-
532 PM CDT THU JUL 13 2006

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR GRAHAM COUNTY IN NORTHWEST KANSAS...

AT 529 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
SEVERE THUNDERSTORM 7 MILES SOUTHEAST OF REAGER...OR 8 MILES
SOUTHWEST OF NORTON...AND MOVING SOUTH AT 15 MPH.

PEOPLE IN NORTHERN GRAHAM COUNTY...SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. A WARNING MAY BE NEEDED IF THE STORMS MOVE INTO
THE AREA. BE READY TO SEEK SHELTER IF SEVERE WEATHER THREATENS.

KILLINGSWORTH
Local storm report, Jul 13, 5:44 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
444 PM MDT THU JUL 13 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     HAIL             3 SE CLAYTON            39.71N 100.14W
07/13/2006  E1.00 INCH       NORTON             KS   PUBLIC

&&

BLM

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 4:47 PM CDTSevere Thunderstorm WarningGLDNorton43 min
Jul 13, 5:28 PM CDTSevere Thunderstorm WarningGLDNorton47 min
Jul 13, 6:44 PM CDTSevere Thunderstorm WarningGLDGraham46 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.